It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board


Acne Board Index
Board Index > Acne | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Hello, I just wanted to post some of my experiences over the past few years, in hope that it will help some of you out there who are in the same place that I was. Currently, I am 21. My acne began at about 15, and got really bad at around 18 or so. It got to the point where it was basically ruining my life before I even decided to see a dermatologist about it. I was getting probably about 10-15 very large, cystic pimples per week, on average. The doctor that I saw was very hesitant to prescribe accutane in the beginning, despite my pleading with him to prescribe it. He said my acne "wasn't severe enough," which was crazy to me, I didn't think it could've possibly gotten any worse. I suppose that it is always much worse in your own mind than it is to anyone else. Anyways, I used a couple of different topical creams that I can't even remember the names of. None of them were effective. I even used Retin-A for a couple of months, and I saw some signs of improvement for the first time, but the side effects were too severe, (I have super-sensitive skin) and I quit the treatment. Finally, my derm decided to prescribe the accutane. Let me say this for accutane. . .deciding to take it was THE BEST DECISION THAT I HAVE EVER MADE IN MY LIFE. For anyone with SEVERE CYSTIC ACNE, it is the only way to go. I will not lie to you. The side effects are pretty bad. But it was just 4 months of temporary agony (perhaps agony is too strong a word, but it was pretty bad at times) to have clear skin for the rest of my life. So I fgured it was worth it. Regarding the side effects, I experienced the following. . .severe, and I do mean SEVERE, dryness of the skin on my face and back of hands, so much so that I couldn't go more than 60 minutes, literally, without applying a moisturizer. For 4 months, I kid you not, I couldn't even smile, the skin around my mouth was so dry. If someone cracked a joke, and I laughed, the skin around my mouth would crack and bleed, even with the moisturizer that I applied probably 15-20 times daily. The cuts were very shallow, but noticable. The worst of the excessive dryness was on my lips. If I attempted to open my mouth wider than about an inch, my lower lip would split down the middle, and I would have blood all over my lips. It was difficult to talk to people, because it was hard to open my mouth wide enough to speak. Eating became very difficult as well. After about 1 month, I noticed some of my hair was falling out. Not a large amount, at first, but it was noticable. After 2 months, I began noticing that even more hair was falling out, and I would have to unclog the drain in my shower at least 2-3 times per week because I lost so much hair each morning when I showered that the water was getting backed up. I did not experience any nausea, although for the first week I did get a couple of headaches, which is very unusual for me. And the worst of all the side effects was the temporary liver damage it caused. After the first month of using it, at 80 mg's per day, 2 40 mg pills, my liver enzyme count(I think that's what it was, it's been almost a year and a half since I stopped taking it, so I have forgotten some of the details) was over double what it should have been. So I had to stop taking it for two weeks. After that period, I went back for another blood test and the liver enzyme count was back to normal. After the second month, however, it was almost triple the norm. At that point the doctor came close to ending my prescription, but I begged him to let me continue, because I was already seeing significant improvement, and despite the side effects, was very pleased overall. So he decided to let me continue using it at 1 40 mg pill per day, half my previous dosage. I used that the final two months without any real problems. By that time, my acne was almost completely cleared up. I just had many small, light red marks from old acne cysts. All of the side effects went away approximately two weeks after I stopped treatment. The accutane completely dried out my excessively oily skin, and now, if anything, it is just a little too dry, but I am much happier with that than too oily. It's been about 18 months since I stopped treatment, and I might get one new pimple every two weeks or so. And it is always very, very small. I think I have maybe had two large cysts since then. When compared to the 2 new cysts PER DAY that I was getting before taking the accutane, in my opinion it is fair to call this drug a miracle cure. It certainly has been for me. Now all that I am left with is just a few acne scars which, to me, seem pretty severe, but according to my derm they are about a 2 on a scale of 1-10. Like I said earlier, I guess it's always much worse in our own minds. I am going to try to find the site for this Dr. Sire here in CA, and am hopefully going to set up an appointment with him to try to get this "minor" scarring taken care of. I have been in for microdermabrasion twice now in the last month, and it seems like a huge waste of money thus far. The doc says you really won't see any improvement until about 5-6 procedures (in other words no improvement until about 500-600 dollars is spent) and even then, the improvement is minor.

Anyways, sorry for the long post, but I figured if you got tired of reading it, you could always just leave. Hopefully, if there is anyone out there considering taking accutane, this will help. I tried to be as bluntly honest as possible, with both the positive and negative aspects of the drug. My acne, in my opinion, was pretty much cured. I went from having horrible cystic acne, to virtually no acne at all. The side effects were bad, but tolerable, and well worth it. As I said, they were all just temporary, and the benefits of the accutane seem to be permanent. My hair loss stopped 1-2 weeks after I stopped taking the accutane, and you couldn't even tell that I had lost any at all. All the blood tests done 1 month after I stopped taking it came back normal. That horrible, oily, shininess is gone. And I think that the side effects that I experienced were much, much more severe than the side effects most people experience, especially the abnormal blood test results. My doctor seemed quite surprised by that, and said that rarely happens with accutane.

I also had a quick question. When I went in today for my second microdermabrasion procedure, I also purchased a small, 20 gram tube of retin-a micro, because I heard that it isn't as irritating to the skin as the regular retin-a. I probably didn't need it, but I had heard many positive things about it, and I do still get an occasional pimple, a couple a month. And, I heard, it can actually help to smooth out the skin a little, after a few months of treatment, and make the skin a little less red. Any stories from other people regarding retin-a micro would be very helpful.

Thanks,
Randy





All times are GMT -7. The time now is 10:53 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!